Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 17, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 22, 2005, 3:36 PM EDT for Kings County, New York County, Richmond County, New York; Essex County, Hudson County, Union County, New Jersey. It was in force for 39 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2005, 3:36 PM EDT (19:36 UTC)
- Expired
- Jun 22, 2005, 4:15 PM EDT
- In force
- 39 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Kings County, NY, New York County, NY, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 87 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:40 PM EDT | TSTM WND DMG | Harrison, NJ | TREES AND POWER LINES DOWN |
| Jun 22, 3:45 PM EDT | TSTM WND DMG | Bayonne, NJ | POWER LINES DOWN |
| Jun 22, 3:45 PM EDT | TSTM WND DMG | Harrison, NJ | |
| Jun 22, 3:45 PM EDT | TSTM WND DMG | Lyndhurst, NJ | |
| Jun 22, 3:45 PM EDT | TSTM WND DMG | North Arlington, NJ | |
| Jun 22, 3:45 PM EDT | TSTM WND GST 71 | 3 Ssw Bayonne, NY | |
| Jun 22, 3:55 PM EDT | TSTM WND DMG | Woodbridge, NJ | TREE DOWN ONTO HOUSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 221936 SVROKX NJC013-017-039-NYC047-061-085-222015- /O.NEW.KOKX.SV.W.0017.050622T1936Z-050622T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 336 PM EDT WED JUN 22 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RICHMOND COUNTY IN SOUTHEAST NEW YORK. KINGS COUNTY IN SOUTHEAST NEW YORK. SOUTHERN NEW YORK COUNTY IN SOUTHEAST NEW YORK. UNION COUNTY IN NORTHEAST NEW JERSEY. HUDSON COUNTY IN NORTHEAST NEW JERSEY. ESSEX COUNTY IN NORTHEAST NEW JERSEY. * UNTIL 415 PM EDT. * AT 336 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWARK...AND MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR ELIZABETH BY 345 PM EDT. NEAR LINDEN BY 350 PM EDT. NEAR TODT HILL BY 355 PM EDT. 5 MILES WEST OF VERRAZANO-NARROWS BRIDGE BY 400 PM EDT. NEAR HUGUENOT BY 405 PM EDT. THE TOWNS OF IRVINGTON...EAST ORANGE...SOUTH ORANGE...MAPLEWOOD... EAST NEWARK...WEST ORANGE...GLEN RIDGE...BELLEVILLE...SPRINGFIELD AND HILLSIDE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4089 7407 4073 7444 4045 7428 4057 7389 $$ GOODMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:07 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 22, 3:07 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 307 PM EDT WED JUN 22 2005 .NEAR TERM (TONIGHT)... UPPER TROUGH MOVING THROUGH THE AREA AT THIS TIME PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS...SOME SEVERE. WITH THE PASSAGE OF THE TROUGH BY 23Z EXPECT ACTIVITY TO DIMINISH THEN CLEARING INTO THE EVENING. SLIGHTLY COOLER AND DRIER AIRMASS BUILDS IN FROM THE NORTHWEST. && .SHORT TERM (THURSDAY THROUGH FRIDAY NIGHT)... HIGH PRESSURE OVER THE AREA THURSDAY WILL MOVE SOUTH AND EAST OF THE AREA DURING THURSDAY EVENING WITH ONCE AGAIN SOUTHWESTERLY FLOW BRINGING INCREASING HEAT AND HUMIDITY INTO THE WEEKEND. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... WARM AND HUMID AIRMASS IN PLACE AS RETURN FLOW CONTINUES. WEAK COLD FRONT APPROACHING FOR LATE IN THE DAY AND EXPECTED TO MOVE THROUGH AND SOUTH OF THE AREA BY 12Z SUNDAY. WILL CONTINUE WITH THE LOW CHANCE PROBABILITY OF SHOWERS AND THUNDERSTORMS. JUST SLIGHTLY COOLER FOR SUNDAY WITH NEW AIRMASS BUILDING INTO THE REGION. HIGH AGAIN MOVES OFF THE COAST SUNDAY NIGHT...THEN RETURN FLOW CONTINUES INTO WEDNESDAY WITH INCREASING HEAT AND HUMIDITY THROUGH THE PERIOD WITH NO RAINFALL EXPECTED. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS INTO EARLY THIS EVENING WILL PRODUCE SOME LOCALIZED HEAVY RAINFALL...SOME PONDING WILL BE POSSIBLE IN THE HEAVIER SHOWERS...OTHERWISE NO PROBLEMS ARE EXPECTED THROUGH SATURDAY. && .AVIATION... ONGOING CONVECTION WILL MOVE THROUGH THE NYC AREA TERMINALS 19Z TO 21Z WITH GUSTY WINDS...SMALL HAIL AND HEAVY RAINFALL POSSIBLE. CEILINGS AND VISIBILITY WILL LOWER TO IFR IN THE STORMS. SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE AT THE OTHER TERMINALS. AFTER 22Z SHOWERS AND THUNDERSTORMS WILL DISSIPATE...THEN VFR AT ALL THE TERMINALS THROUGH AT LEAST 18Z THURSDAY WITH UNLIMITED CEILINGS AND VISIBILITY. && .MARINE... HIGH PRES BUILDS OVER AREA WATERS FROM THE N TO KEEP WINDS/SEAS BELOW SCA CRITERIA THROUGH THE END OF THE WEEK. BY SAT...THIS HIGH MOVES OFFSHORE...ALLOWING A TIGHTENING SW GRADIENT TO FORM ACROSS AREA WATERS AHEAD OF ANOTHER COLD FRONT. SEAS MAY BUILD CLOSE TO SCA CRITERIA ON SAT BEFORE THIS FRONT CROSSES ON SUN. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jun 22, 9:48 AM EDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 948 AM EDT WED JUN 22 2005 ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>081- 231000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 948 AM EDT WED JUN 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT AND THE LOCAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Special weather statement, Jun 22, 1:24 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 124 PM EDT WED JUN 22 2005 NYZ067-221830- ORANGE- 124 PM EDT WED JUN 22 2005 ...STRONG THUNDERSTORM ENTERING WESTERN ORANGE COUNTY... AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF CUDDEBACKVILLE...OR 8 MILES SOUTH OF MONTICELLO...AND MOVING SOUTH AT 15 MPH. THIS STORM WILL BE... NEAR CUDDEBACKVILLE BY 135 PM EDT. 6 MILES WEST OF FINCHVILLE BY 145 PM EDT. NEAR PORT JERVIS BY 200 PM EDT. SMALL HAIL AND BRIEF HEAVY RAINS OF UP TO A HALF INCH ARE EXPECTED WITH THIS STORM. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:41 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 49 min |
| Jun 22, 3:39 PM EDT | Special Marine Warning | OKX | 51 min | |
| Jun 22, 4:05 PM EDT | Special Marine Warning | OKX | 25 min | |
| Jun 22, 2:34 PM EDT | Severe Thunderstorm Warning | OKX | Bergen, Passaic | 41 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Severe Thunderstorm Warnings in New Jersey, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.